Unusual severe gastritis and gastric ulcers caused by pembrolizumabWT Liu1, YF Li2, TY Hsieh3
1 Department of Internal Medicine, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
2 Department of Pathology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
3 Department of Division of Gastroenterology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/jpgm.JPGM_1132_20
Source of Support: None, Conflict of Interest: None
Keywords: Esophagogastroduodenoscopy, pantoprazole, prednisolone, programmed cell death-1 receptor inhibitor
Pembrolizumab, a monoclonal antibody targeting programmed cell death-1 (PD-1) receptor on T cells, is widely used as an immune checkpoint inhibitor for the treatment of cancers including melanoma, head and neck squamous cell carcinomas, non-small cell lung cancer, etc. Diarrhea, colitis, and enteritis are common immune-related adverse events (irAEs) of programmed cell death-1 (PD-1) inhibitors in the gastrointestinal tract., Gastritis or gastric ulcer is rarely reported as an irAE of pembrolizumab and might be overlooked by clinicians at the initial presentation. We present a case with pembrolizumab-induced gastritis and gastric ulcers and highlight the management of this severe case.
A 49-year-old woman presented to the gastroenterology clinic with a 2-month history of epigastric abdominal pain that resulted in decreased appetite and significant weight loss (from 44 kg to 37 kg). She was diagnosed with squamous cell carcinoma (T2N0M0 stage II) in the right side of the tongue. The patient underwent surgical resection 3 years prior, but cervical lymph node relapse occurred. The patient had completed concurrent chemoradiotherapy 10 months prior and had received seven cycles of treatment with pembrolizumab as a single agent until 1 month before the onset of symptoms. She underwent esophagogastroduodenoscopy 2 months prior and was diagnosed with acute gastritis. She received proton pump inhibitor (PPI) therapy for 2 months; however, epigastric abdominal pain and decreased appetite persisted.
Physical examination showed epigastric tenderness and grade 2 pitting edema over the lower legs. Laboratory tests revealed remarkable normocytic anemia of 11.9 g/dL (range 12 to 16 g/dL), hypoalbuminemia of 2.7 g/dL (range 3.5 to 5.7 g/dL). There were normal serum levels of lactate dehydrogenase and gastrin; and no antinuclear, anti-double stranded DNA, or anti-neutrophil cytoplasmic antibodies. No evidence of cancer progression was noted on magnetic resonance imaging of the neck area. Subsequent esophagogastroduodenoscopy showed no improvement of gastritis after the previous PPI treatment. Diffuse gastritis and ulcers at the cardia and antrum with exudate were noticed and the gastric mucosa bled easily when touched [Figure 1]. However, the duodenum was intact up to the second portion. The rapid urease test of the biopsied gastric tissue was negative. An antrum biopsy revealed increased lymphocytes (mixed with both B and T cells) and infiltration of few eosinophils, without evidence of malignancy, Helicobacter pylori, or viral infection [Figure 2]. Based on her clinical manifestations and histopathological findings, she was diagnosed with pembrolizumab-induced gastritis and gastric ulcers.
The patient discontinued pembrolizumab and received PPI (pantoprazole) and systemic steroid therapy [prednisolone (1 mg/kg/day) was administered parenterally in the first 5 days and orally for the following days] for 4 weeks. Her symptoms dissipated within days after the initiation of steroids therapy, but the gastritis and gastric ulcers improved slowly during the follow-up esophagogastroduodenoscopies every 8 weeks. Systemic steroid therapy continued and gradually tapered based upon the guidance of subsequent endoscopic results to avoid recurrence. After resolution of the symptoms, oral tegafur-uracil was prescribed as maintenance therapy. Complete resolution was achieved [Figure 3] after 11 months of PPI and steroid therapy without serious complications.
Programmed cell death-1 (PD-1) receptor inhibitors, such as pembrolizumab and nivolumab, are widely used for the treatment of several types of cancer. The mechanisms of these drugs involve the up-regulatory effect of cytotoxic T cells activation to strengthen the immune response against cancer cells. However, the enhanced immune response could also decrease self-tolerance and thus lead to immune-related adverse events (irAEs) of multiple organs. In one report, up to 20% of patients on PD-1 inhibitor therapy experienced gastrointestinal irAEs, but most of them were self-limited. High-risk factors for development of irAEs include underlying autoimmune diseases and the combination of two immune checkpoint inhibitors. Although these risk factors were absent in our patient, the initial misdiagnosis and the delayed immunosuppressive treatment might have had a role in the severe clinical presentation.
Diagnosis is based upon the medical history and exclusion of inflammatory bowel diseases or bacterial/viral pathogens. Endoscopy reveals diffuse mucosal erythema with easily bleeding granularity, erosions, and ulcerations., The common histopathologic findings in PD-1 inhibitor-related gastritis include lamina propria expansion, intra-epithelial neutrophils and lymphocytes infiltration, and crypt apoptosis. Helicobacter pylori gastritis may present with focal intra-epithelial lymphocytosis, which is different from the diffuse infiltration in gastric irAEs. Evaluating a combination of endoscopic and histopathologic features can help make a diagnosis of immune-related gastritis in difficult cases.
Cessation of the culprit drug and initiation of systemic steroids constitute the mainstay treatment for pembrolizumab-induced gastritis or gastric ulcers. PPIs alone are insufficient to treat gastric ulcers related to immunotherapy and are often combined with steroid therapy to prevent further steroid ulcers. There is no clear evidence for the accurate time of steroid therapy. A gradual taper for at least 1 month according to the symptoms is generally recommended to avoid recurrence., In steroid-refractory cases, a short course of tumor necrosis factor-alpha (TNF-α) inhibitor, infliximab, is recommended in the current guidelines, except for cases of perforation or sepsis. New treatment strategies and biological agents for steroid-refractory irAEs had been proposed. Due to the lack of validated biomarkers for the prediction or management of irAEs, immunopathological patterns of the target organ have been suggested to individualize treatment strategies. In patients affected predominantly by T cells, anti-interleukin (IL)-6 blockade may be considered, whereas anti-CD 20 is preferred for those of prominent B and plasma cell infiltration. TNF-α inhibitor has been suggested in cases with neutrophilic and monocytic histopathologic features. In our case, these biological agents might not have been utilized because her symptoms improved greatly after steroid therapy. However, the residual gastric ulcers improved very slowly despite the continuous steroid and PPI therapy. Due to the lack of a biomarker to evaluate the disease status, we arranged regular esophagogastroduodenoscopies every 8 weeks to monitor the treatment response and to guide the steroid tapering. The steroid therapy was maintained if improvement was observed, and it was reduced by a half once the area of gastritis decreased considerably as compared to that noted in the last endoscopic examination. After complete resolution of the gastritis in the endoscopy, the steroid therapy was discontinued in 1 month. Since such cases as this one are rare, a further large-scale study is required to confirm the benefit of this therapeutic strategy.
In conclusion, pembrolizumab-induced gastritis and gastric ulcers require high doses of steroids and PPI therapy that may cause scheduled cancer treatments to be postponed. Severe cases may require biopsies to personalize further biological agents strategies. With the ever-broadening indications for immunotherapy, raising awareness regarding the unusual gastric irAEs is necessary for clinicians. Early detection could minimize the toxicity and risk of perforation.
Declaration of patient consent
The authors certify that appropriate patient consent was obtained.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
[Figure 1], [Figure 2], [Figure 3]